Advertisement Loading
▾ Continue Below ▾

Guide To The Side Effects Of Mood Stabilizers

Mood stabilizers are a class of medications typically used to treat bipolar disorder. Many of them have additional uses in other mental and physical health disorders, but the alternative usage varies depending on the medication. In bipolar disorder, a patient experiences extreme highs and extreme lows. The highs are called mania, and the lows are called depression. Mood stabilizers are one of the most important treatments for bipolar disorder. They curb the highs and lows to help a patient's mood reach an equilibrium. Many of the first-line medications used for major depressive disorder can make bipolar disorder worse. For example, selective serotonin reuptake inhibitors can cause a bipolar disorder patient to rapid cycle through moods unless they have a mood stabilizer alongside the medication.

Understanding the side effects of mood stabilizers is important to establish an effective treatment plan. Reveal the details on this now.

Advertisement Loading
▾ Continue Below ▾

Nausea And Vomiting

Dreamstime
Advertisement Loading
▾ Continue Below ▾

Nausea and vomiting are common side effects of mood stabilizers, though not all of them will cause them. If a patient tries a mood stabilizer, and it causes enough nausea to cause them to want to discontinue it, they should talk to their doctor about alternatives. In the past, there weren't many mood stabilizers available. But over the past few decades, many more mood-stabilizing medications have been developed, so the range of options has broadened. Some medications are meant to be taken with meals, and they can cause nausea or vomiting if patients take them on an empty stomach. Some medications are meant to be taken about twenty to thirty minutes after eating. Patients must always talk to their doctor and pharmacist to find out when they're supposed to take the medication and whether they need food with it. Severe, debilitating nausea shouldn't happen with an ideal mood stabilizer combination. While it doesn't necessarily mean they're experiencing dangerous side effects, it does mean a medication adjustment is probably in order.

Reveal the next potential side effect of mood stabilizers now.

NEXT PAGE
Advertisement Loading
▾ Continue Below ▾
NEXT PAGE
Katherine MacAulay
NEXT PAGE
Advertisement Loading
▾ Continue Below ▾
Advertisement Loading
▾ Continue Below ▾

MORE FROM HEALTHPREP

    Advertisement Loading
    ▾ Continue Below ▾
    Advertisement Loading
    ▾ Continue Below ▾
    Advertisement Loading
    ▾ Continue Below ▾
    Advertisement Loading
    ▾ Continue Below ▾
    Advertisement Loading
    ▾ Continue Below ▾